Alert archive / Washington / Gale Warnings in 2017
Gale Warning 16, NWS Seattle, WA
NWS Seattle, WA issued this gale warning at Feb 28, 2017, 10:31 PM PST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 28, 2017, 10:31 PM PST (06:31 UTC)
- Expired
- Mar 1, 2017, 7:00 AM PST
- In force
- 8 hr
- Issued by
- NWS Seattle, WA
The text
As transmitted.
409 WHUS76 KSEW 010631 MWWSEW URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 1031 PM PST TUE FEB 28 2017 PZZ131-132-011445- /O.UPG.KSEW.SC.Y.0039.000000T0000Z-170302T0000Z/ /O.NEW.KSEW.GL.W.0016.170301T0631Z-170301T1500Z/ /O.NEW.KSEW.SC.Y.0040.170301T1500Z-170302T0000Z/ CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA- EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA- 1031 PM PST TUE FEB 28 2017 ...GALE WARNING IN EFFECT UNTIL 7 AM PST WEDNESDAY... ...SMALL CRAFT ADVISORY IN EFFECT FROM 7 AM TO 4 PM PST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A GALE WARNING... WHICH IS IN EFFECT UNTIL 7 AM PST WEDNESDAY. A SMALL CRAFT ADVISORY HAS ALSO BEEN ISSUED. THIS SMALL CRAFT ADVISORY IS IN EFFECT FROM 7 AM TO 4 PM PST WEDNESDAY. THE SMALL CRAFT ADVISORY IS NO LONGER IN EFFECT. * WINDS...WEST OR SOUTHWEST WIND 25 TO 35 KNOTS...EASING TO 15 TO 30 KNOTS WEDNESDAY MORNING. * WAVES...4 TO 6 FEET...SUBSIDING TO 2 TO 5 FEET WEDNESDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ PZZ110-011445- /O.CON.KSEW.RB.Y.0006.000000T0000Z-170302T0600Z/ GRAYS HARBOR BAR- 1031 PM PST TUE FEB 28 2017 ...SMALL CRAFT ADVISORY FOR ROUGH BAR REMAINS IN EFFECT UNTIL 10 PM PST WEDNESDAY... * WAVES/SEAS...COMBINED SEAS AROUND 9 OR 10 FEET THROUGH WEDNESDAY EVENING. MAXIMUM EBB CURRENTS WILL OCCUR AROUND 615 AM AND 645 PM WEDNESDAY. THE MORNING EBB CURRENT WILL BE STRONG. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY FOR ROUGH BAR MEANS THAT WAVE CONDITIONS ARE EXPECTED TO BE HAZARDOUS TO SMALL CRAFT IN OR NEAR HARBOR ENTRANCES. && $$ PZZ150-011445- /O.CON.KSEW.SC.Y.0038.000000T0000Z-170302T0000Z/ COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND OUT 10 NM- 1031 PM PST TUE FEB 28 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST WEDNESDAY... * WINDS...SOUTHWEST 15 TO 30 KNOTS. * SEAS...WIND WAVES 3 TO 6 FEET. WEST SWELL 10 FEET AT 10 SECONDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ PZZ153-156-170-173-176-011445- /O.CON.KSEW.SC.Y.0036.000000T0000Z-170302T0000Z/ COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE OUT 10 NM- COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER OUT 10 NM- COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM- COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM- COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 10 TO 60 NM- 1031 PM PST TUE FEB 28 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST WEDNESDAY... * WINDS...SOUTHWEST 15 TO 30 KNOTS. * SEAS...WIND WAVES 3 TO 6 FT. WEST SWELL 10 FT AT 10 SECONDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ PZZ133>135-011445- /O.CON.KSEW.SC.Y.0036.000000T0000Z-170302T0000Z/ NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS- ADMIRALTY INLET-PUGET SOUND AND HOOD CANAL- 1031 PM PST TUE FEB 28 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST WEDNESDAY... * WINDS...SOUTHWEST WIND 15 TO 25 KNOTS EXCEPT NW WIND N PART OF ADMIRALTY INLET LATE TONIGHT AND WEDNESDAY MORNING...THEN EASING THROUGH WEDNESDAY AFTERNOON. * SEAS...WIND WAVES 2 TO 4 FT...SUBSIDING WEDNESDAY AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ PZZ130-011445- /O.CON.KSEW.SC.Y.0039.000000T0000Z-170302T0000Z/ WEST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA- 1031 PM PST TUE FEB 28 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST WEDNESDAY... * WINDS...WEST OR SOUTHWEST WIND 15 TO 25 KNOTS...EASING WEDNESDAY AFTERNOON. * WAVES...2 TO 4 FEET...SUBSIDING WEDNESDAY AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ WWW.WEATHER.GOV
1 follow-up statement
977 WHUS76 KSEW 011030 MWWSEW URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 230 AM PST WED MAR 1 2017 PZZ131-132-011830- /O.CON.KSEW.GL.W.0016.000000T0000Z-170301T1500Z/ /O.CON.KSEW.SC.Y.0040.170301T1500Z-170302T0000Z/ CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA- EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA- 230 AM PST WED MAR 1 2017 ...GALE WARNING REMAINS IN EFFECT UNTIL 7 AM PST THIS MORNING... ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 4 PM PST THIS AFTERNOON... * WINDS...WEST OR SOUTHWEST WIND 25 TO 35 KNOTS...EASING TO 15 TO 30 KNOTS BY MID MORNING. * WAVES...4 TO 6 FEET...SUBSIDING TO 2 TO 5 FEET BY MID MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ PZZ133>135-011800- /O.EXT.KSEW.SC.Y.0036.000000T0000Z-170301T1800Z/ NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS- ADMIRALTY INLET-PUGET SOUND AND HOOD CANAL- 230 AM PST WED MAR 1 2017 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 AM PST THIS MORNING... * WINDS...SOUTHWEST WIND 15 TO 25 KNOTS EXCEPT NORTHWEST WIND NORTH PART OF ADMIRALTY INLET EARLY THIS MORNING...THEN EASING THROUGH THIS AFTERNOON. * WAVES...WIND WAVES 2 TO 4 FT...SUBSIDING THIS AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ PZZ130-011800- /O.EXT.KSEW.SC.Y.0039.000000T0000Z-170301T1800Z/ WEST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA- 230 AM PST WED MAR 1 2017 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 AM PST THIS MORNING... * WINDS...WEST OR SOUTHWEST WIND 15 TO 25 KNOTS...EASING BY MIDDAY. * WAVES...2 TO 4 FEET...SUBSIDING BY MIDDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ PZZ110-011830- /O.CON.KSEW.RB.Y.0006.000000T0000Z-170302T0600Z/ GRAYS HARBOR BAR- 230 AM PST WED MAR 1 2017 ...SMALL CRAFT ADVISORY FOR ROUGH BAR REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... * WAVES/SEAS...COMBINED SEAS 8 TO 10 FEET THROUGH THIS EVENING. BAR CONDITIONS MOSTLY ROUGH. MAXIMUM EBB CURRENTS WILL OCCUR AROUND 615 AM AND 645 PM TODAY. THE MORNING EBB CURRENT WILL BE STRONG. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY FOR ROUGH BAR MEANS THAT WAVE CONDITIONS ARE EXPECTED TO BE HAZARDOUS TO SMALL CRAFT IN OR NEAR HARBOR ENTRANCES. && $$ PZZ150-011830- /O.CON.KSEW.SC.Y.0038.000000T0000Z-170302T0000Z/ COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND OUT 10 NM- 230 AM PST WED MAR 1 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... * WINDS...SOUTHWEST 15 TO 30 KNOTS. * SEAS...WIND WAVES 3 TO 6 FEET. WEST SWELL 8 TO 10 FEET AT 10 SECONDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ PZZ153-156-170-173-176-011830- /O.CON.KSEW.SC.Y.0036.000000T0000Z-170302T0000Z/ COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE OUT 10 NM- COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER OUT 10 NM- COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM- COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM- COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 10 TO 60 NM- 230 AM PST WED MAR 1 2017 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... * WINDS...SOUTHWEST 15 TO 30 KNOTS. * SEAS...WIND WAVES 3 TO 6 FT. WEST SWELL 8 TO 10 FT AT 10 SECONDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ WWW.WEATHER.GOV
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this gale warning went out at Feb 28, 9:33 PM PST, 58 minutes earlier.
Area forecast discussion, Feb 28, 9:33 PM PST, 58 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
933 PM PST Tue Feb 28 2017
SYNOPSIS...A weather system will bring lowland rain and mountain snow
to the area tonight then showers on Wednesday. A second, more
organized system will begin to affect the region by late Thursday,
bringing more rain and mountain snow through Thursday night into
Friday. An upper trough will develop off the coast this weekend
for cooler and showery weather.
SHORT TERM... A weather system sliding down the British Columbia
coast and into Western Washington this evening has already
brought rain to the coast and parts of the south interior. This
system continues to look fairly benign, with minimal rainfall
expected, especially over the central interior. Orographic support
and snow levels 1500 to 2000 feet will help the mountains pick up
a decent amount of snow. A winter weather advisory remains in
effect for the Cascades. In addition this system will bring breezy
south winds to the area tonight as the surface trough passes to
the north.
Wednesday continues to look like a transition day with lingering
showers over parts of the lowlands and persistent snow showers
over the mountains with the moist westerly flow aloft. A second,
more organized and wetter frontal system will reach the area on
Thursday bringing another round of rain to the lowlands and
mountain snow through Thursday night into Friday morning. A
trailing upper level shortwave trough will boost showers on
Friday. Models are not showing a lot of rainfall over the
lowlands with system. However, snow levels around 3000 feet and
good orographic support will equate to another solid round of
mountain snow, especially over the Cascades Thursday afternoon
through Friday, possibly approaching winter storm accumulations
for some areas.
LONG TERM...from previous discussion...An upper trough will move
into the Offshore Waters Friday night and Saturday with cool
showery weather for Western Washington. Snow levels will drop to
500-1000 feet Saturday morning and the higher hills might flirt
with some snow accumulations. The upper trough will move over
Western Washington Saturday night and Sunday. There will be
another threat of lowland snow over the higher hills Sunday
morning with snow levels somewhere around 500 feet. The cool
showery upper trough should also be a good snow pattern for the
mountains.
Models diverge beginning Monday. The general idea for early next
week is for a continued cool and wet pattern with rainy weather at
times in the lowlands and snow in the mountains. Schneider
.AVIATION...A warm front will bring moderate west-northwesterly
flow aloft through Wednesday. The air mass will be stable and
generally moist. Expect areas of light rain with predominately MVFR
cigs. Shadowing off the Olympics may limit rainfall with mostly VFR
stratus across portions of central and north Puget Sound, mainly
north of KSEA/KBFI up to KPAE.
KSEA...Southwest winds 12-15 kt w/ gusts to 25 kt, gradually easing
by Wednesday afternoon. The terminal may be on the edge of rain
shadowing off the Olympics but radar suggest the strongest shadowing
will be north of KSEA/KBFI. Mostly MVFR conditions with some VFR
stratus at times with periods of light rain. dtm
&&
.MARINE...Onshore flow will increase tonight as a warm front lifts
across the waters through Wednesday. Small craft south to
southwesterly winds over all waters, easing Wednesday afternoon.
Seas near 10 feet including Grays Harbor where rough bar conditions
are expected through Wednesday evening. Maximum ebbs will occur at
615 am and 630 pm Wednesday. The morning ebb will be strong.
&&
HYDROLOGY...No river flooding is expected for the next 7 days.
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Winter Weather Advisory until 10 AM PST Wednesday for Cascades
of Pierce and Lewis Counties-Cascades of Snohomish and King
Counties-Cascades of Whatcom and Skagit Counties.
PZ...Small craft Advisory all waters.
Small craft advisory for rough Grays Harbor bar.
&&
www.weather.gov/seattle
You can see an illustrated version of this discussion at
www.weather.gov/seattle/gafd/latest_webafd.htmlThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 10:31 PM PST | Small Craft Advisory | SEW | 17 hr | |
| Mar 1, 9:01 AM PST | Small Craft Advisory for Hazardous Seas | SEW | 6 hr | |
| Mar 1, 3:22 PM PST | Small Craft Advisory | SEW | 3 hr | |
| Mar 1, 3:22 PM PST | Small Craft Advisory | SEW | 53 hr | |
| Mar 1, 3:31 PM PST | Winter Storm Warning | SEW | 60 hr | |
| Mar 1, 3:31 PM PST | Winter Weather Advisory | SEW | 48 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.